5 Things to Know About Naloxone

1. Naloxone saves lives.

Naloxone, for example Narcan®, is a medicine that can help people who are overdosing on an opioid. Opioids include prescription medications, heroin, and fentanyl. Sometimes other drugs, including cocaine and methamphetamine, are mixed, or laced with fentanyl.

Naloxone temporarily reverses the effects of an overdose from opioids, including:

Lifesaving naloxone
  • Heroin
  • Morphine
  • Oxycodone (OxyContin®)
  • Methadone
  • Fentanyl
  • Hydrocodone (Vicodin®)
  • Codeine
  • Hydromorphone
  • Buprenorphine
2. There are two ways to give naloxone.

Naloxone can be administered by bystanders and is available as a(n):

nasal spray

Nasal Spray
Prefilled devices that spray medication into the nose.


naloxone injector

Injectable
Medication (solution) given by injection into a muscle or under the skin.

For more information on the different forms of naloxone and how to use them please visit the Lifesaving Naloxone.

3. Naloxone is safe. Naloxone will not harm someone if you give it to them and they are not overdosing on an opioid.
Signs of an overdose may include:
  • Small, constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Limp body
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Cold and/or clammy skin
  • Discolored skin (especially in lips and nails)

Naloxone can be given safely to people of all ages, from infants to older adults. This includes an adolescent or young adult who may have unintentionally taken an opioid.

During an overdose, a person’s breathing can be dangerously slowed or stopped, causing brain damage or death. It’s important to recognize the signs and act fast, even before emergency workers arrive.

If you think that someone is overdosing, please give them naloxone.

4. Naloxone is one important step when helping someone who is overdosing.

If you think that someone is overdosing on an opioid or another substance:

  • Call 911 immediately.*
  • Give naloxone as quickly as possible, if available. Do not wait for emergency workers to arrive before giving naloxone.
  • Try to keep the person awake and breathing.
  • Lay the person on their side to prevent choking.
  • Stay with the person until emergency workers arrive.

Naloxone is a temporary treatment. More than one dose might be needed under some circumstances, especially if an overdose event involves illicitly manufactured fentanyls (IMFs).

*Most states have Good Samaritan Laws that may protect a person who is overdosing of the person who called for help from legal trouble.

5. If you have naloxone, you can potentially save a life.
naloxone dispensing pharmacy

Talk to your doctor or pharmacist if you or someone you know is taking prescribed opioids or using illicit opioids.  You may also want to ask about naloxone if you work or volunteer in an environment where you may be able to help someone who is overdosing.

The cost of naloxone varies depending on where and how you get it, as well as your health insurance. People with insurance can check with their insurance company to see what the cost is, while individuals without insurance can check with their local pharmacies.

Contact your local health department to learn about community programs that may provide naloxone for free or for a reduced cost. You can also get naloxone from community-based naloxone programs and most syringe services programs.

Naloxone is available in all 50 States
Access the latest guideline, data, and resources